Pennsylvania, 2014

High Wind and Strong Wind in Pennsylvania, April 29, 2014

April 29, 2014 · NWS PBZ · 3 events in 3 counties and zones

A large area of low pressure west of the Great Lakes combined with high pressure over New England to produce strong southeast winds on the 29th. This allowed sustained winds of over 25 MPH with down-slope from the ridges of western Pennsylvania allowing for winds to gust over 50 MPH at times.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A large area of low pressure west of the Great Lakes combined with high pressure over New England to produce strong southeast winds on the 29th. This allowed sustained winds of over 25 MPH with down-slope from the ridges of western Pennsylvania allowing for winds to gust over 50 MPH at times. The highest wind speed recorded was 63 MPH at the Arnold Palmer Regional Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 29, 5:27 AM EST, 3 hours 28 minutes earlier.

Area forecast discussion, Apr 29, 5:27 AM EST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
627 AM EDT TUE APR 29 2014

.SYNOPSIS...
A SLOW MOVING LOW PRESSURE SYSTEM WILL BRING PERIODIC SHOWERS
THROUGH MUCH OF THE UPCOMING WORK WEEK.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
A LARGE SWATH OF MOISTURE AND WIDESPREAD RAIN HAS OVERSPREAD THE
FORECAST AREA THROUGH THE NIGHTTIME HOURS AND INTO THE EARLY
MORNING HOURS. THIS IS ALL IN ASSOCIATION WITH A NORTHEASTWARD
DRIVING SHORT WAVE TROUGH COINCIDENT WITH THE NOSE OF A 60-70 KT
LOW LEVEL JET THAT IS EDGING UP INTO OHIO AT THE MOMENT. AS THIS
SHORT WAVE PINWHEELS AROUND IT'S MOTHERSHIP LOW THAT REMAINS
RATHER STATIONARY IN THE UPPER MISSISSIPPI VALLEY THROUGH THE
DAY...WHILE THE LOW LEVEL PATTERN OVER THE CWA CHANGES LITTLE DUE
TO VERY LITTLE DISCERNIBLE CHANGE IN THE FRONTAL STRUCTURE OF THE
SYSTEM OVER THE AREA...THE PASSAGE OF THE MID-LEVEL WAVE WILL TURN
MID-LEVEL FLOW MORE WESTERLY...WHICH WILL WORK TO INCREASE VEERING
IN THE COLUMN BY AFTERNOON FROM WEST TO EAST. ADDITIONALLY...WITH
LITTLE CHANGE IN THE JET STRUCTURE OVER THE REGION...SHEAR
MAGNITUDE WILL REMAIN STRONG...HOWEVER CURVATURE WILL ONLY
INCREASE. COMBINING THIS WITH DECREASING MID-LEVEL TEMPERATURES
AND FALLING WET BULB ZERO HEIGHTS DUE TO DRIER AIR ABOVE THE
BOUNDARY LAYER ENCROACHING INTO OHIO...SOME THUNDERSTORM
REDEVELOPMENT MAY BE POSSIBLE THIS AFTERNOON BEHIND THIS MORNING'S
SLUG OF RAINFALL. GIVEN THE THERMODYNAMIC AND DYNAMIC
CHARACTERISTICS...IT WOULD SEEM HAIL SHOULD BE THE PRIMARY
THREAT...HOWEVER WITH THE AMOUNT OF VERTICAL SHEAR AND THE
PRESENCE OF 40-60 KTS OF FLOW NOT THAT FAR OFF THE DECK...A STRONG
WIND GUST OR TWO WOULD NOT BE SHOCKING EITHER.

SPEAKING OF STRONG FLOW NOT THAT FAR OFF THE DECK...WITH PROFILES
SUGGESTING 60 KTS OR SO ABOUT 2-3 KFT OFF THE GROUND...A STABLE
LAYER JUST ABOVE THE THE RIDGETOPS WITH SOME OF THE MOMENTUM
MAXIMUM BELOW IT...A FEW DOWNSLOPE GUSTS OF 50 MPH SEEM LIKELY IN
THE SOUTHEASTERLY FLOW OFF THE RIDGES THROUGH THE MORNING AND INTO
THE EARLY AFTERNOON. A WIND ADVISORY WAS HOISTED FOR THIS THROUGH
THE EARLY AFTERNOON HOURS.

NOCTURNAL STABILIZING SHOULD END THE ORGANIZED SEVERE WEATHER
THREAT AFTER THIS EVENING...WITH ANOTHER LULL LIKELY TO ENSUE IN
THE RAINFALL OVER THE REGION. ALL SIGNS POINT TO THIS LASTING
UNTIL LATE TONIGHT OR WEDNESDAY MORNING...WHEN THE ACTUAL FRONTAL
BOUNDARY FROM THE WEST SEEMS POISED TO ADVANCE TOWARD THE AREA.
ITS PASSAGE LOOKS TO BE CHARACTERIZED BY A PERIOD OF MODERATE
RAINFALL AND MODEST INSTABILITY. SHEAR VALUES ARE FAR LESS
IMPRESSIVE BY WEDNESDAY THAN THEY ARE THIS AFTERNOON...SO THE RISK
OF SEVERE THUNDERSTORMS SEEMS TO BE FAR LOWER BY WEDNESDAY THAN
THIS AFTERNOON...HOWEVER LEFT EXIT REGION DYNAMICS WILL FAVOR
STRONG ASCENT WHEN COUPLED WITH DEEP LAYER FRONTOGENESIS. THIS MAY
ALLOW FOR SOME HEAVY RAINFALL ON WEDNESDAY. FOR THE MOMENT...IT
SEEMS THE SUBSTANTIAL BREAKS BETWEEN SUCCESSIVE WAVES OF
PRECIPITATION SHOULD PRECLUDE MOST FLOODING CONCERNS...HOWEVER
SHOULD ANY CONVECTIVE ACTIVITY LINGER IN ANY SPECIFIC
LOCATION...THIS CONCLUSION MAY NEED TO BE REVISITED.

TEMPERATURES THROUGH THE PERIOD SEEM LIKELY TO BE LARGELY TEMPERED
BY RAINFALL THROUGH THIS AFTERNOON...EXCEPT OVER OHIO WHERE THE
SUN MAY COME OUT BY AFTERNOON AND ALLOW FOR RAPID WARMING.
ADDITIONALLY...AS THE AREA CONTINUES UNDER THE INFLUENCE OF
SOUTH/SOUTHEASTERLY FLOW TONIGHT...TEMPERATURES WILL FAIL TO FALL
OFF MUCH YET AGAIN. THIS WARMING TREND CONTINUES INTO WEDNESDAY AS
THE AREA ENTERS THE WARM SECTOR IN THE PRE-FRONTAL ENVIRONMENT.
FRIES

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
BROAD UPPER LOW KEEPS UNSETTLED WEATHER THROUGH THE END OF THE WORK
WEEK...HOWEVER A SLIGHT DRYING TREND WILL BE SEEN. SFC
FRONT/OCCLUSION PUSHES EAST OF THE AREA WEDS NIGHT WITH A TRANSITION
TO A MORE WESTERLY WIND COMPONENT. DRY SLOT WILL VERY QUICKLY ERODE
THE UPPER LEVEL MOISTURE ON THE SE QUADRANT OF THE LOW...INCLUDING
OUR AREA...BUT COPIOUS LLVL MOISTURE WILL LINGER THROUGH THE SHORT
TERM. WITH COOLER LOW AND MID-LEVEL AIR ADVECTING IN THURS...LAPSE
RATES WILL STEEPEN AND ALLOW FOR CONVECTIVE SHOWERS WITHIN THE
MOIST LAYER.

DEEPER MOISTURE REMAINS ON THE BACK SIDE OF THE UPPER LOW OVER WRN
GREAT LAKES. AS A RESULT...THE LIMITED MOISTURE WILL KEEP CONFIDENCE
IN WIDESPREAD SHOWERS THURS MORNING LOW WITH THIS UPDATE. 700MB TROF
AXIS SWINGS THROUGH THURS NIGHT ALLOWING FOR SLIGHTLY DEEPER
MOISTURE TO FILTER INTO OUR WRN ZONES. DECIDED TO KEEP CHC POPS IN
THE FORECAST DURING THIS TIME.

CLOUD COVER WILL REMAIN HIGH THROUGH THE FORECAST PERIOD...KEEPING
TEMPERATURES MODERATED THROUGHOUT. WITH VERY LITTLE MODEL SPREAD
EVIDENT FOR THE DIURNAL MAX/MINS...ONLY MINOR ADJUSTMENTS WERE MADE.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
PATTERN BEGINS TO BREAK DOWN TOWARDS THE BEGINNING OF THE
WEEKEND...WITH THE RIDGE OF HIGH PRESSURE THAT HAD BEEN PARKED
OVER THE ERN PACIFIC SLOWLY PUSHING EAST TO THE PLAINS. THIS
PATTERN...HOWEVER HOLD THE NORTHWEST FLOW IN PLACE WITH RAIN
CHANCES AND COOLER TEMPERATURES THROUGH SUNDAY. GRADUAL AND
WARMING TREND NEXT WEEK AS THE UPPER HIGH MOVES EAST OVER OUR REGION.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
RAIN SHOWERS HAVE COVERED MUCH OF THE AREA THIS MORNING. AS THEY
HAVE DONE SO...CIGS HAVE LARGELY IMPROVED WITH INCREASING
SOUTHEASTERLY FLOW. AS ADDITIONAL MOISTURE COMES IN...CIGS SHOULD
GO BACK DOWN...AND VIS WILL BE RESTRICTED MANY AREAS IN HEAVIER
SHOWERS. SOUTHEAST FLOW WILL BECOME GUSTY BY LATE MORNING...WITH
SOME MARGINAL THREAT OF LLWS JUST WEST OF THE RIDGES AHEAD OF A
SHORT WAVE TROUGH PASSAGE THIS AFTERNOON. FRIES

.OUTLOOK.../TUESDAY NIGHT THROUGH SATURDAY/...
PERIODIC RESTRICTIONS IN SHOWERS THROUGH THE PERIOD AS A LARGE
AREA OF LOW PRESSURE MOVES SLOWLY EAST ACROSS THE REGION.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...WIND ADVISORY UNTIL 4 PM EDT THIS AFTERNOON FOR PAZ009-016-023-
     073>076.
WV...NONE.

&&
Hazardous weather outlook, Apr 29, 5:24 AM EST, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
624 AM EDT TUE APR 29 2014

MDZ001-PAZ007-008-013>015-020>022-029-031-WVZ001>004-012-021>023-041-
301030-
GARRETT-MERCER-VENANGO-LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-
ARMSTRONG-WASHINGTON-GREENE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-
MARION-MONONGALIA-PRESTON-TUCKER-
624 AM EDT TUE APR 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ039>041-048>050-057>059-068-069-301030-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-
624 AM EDT TUE APR 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. LOCALLY LARGE HAIL AND ISOLATED DAMAGING WIND GUSTS WILL
BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ009-016-023-073>076-301030-
FOREST-JEFFERSON PA-INDIANA-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-
624 AM EDT TUE APR 29 2014

...WIND ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Apr 29, 8:55 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
955 AM EDT TUE APR 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     NON-TSTM WND DMG HOPWOOD                 39.88N  79.70W
04/29/2014                   FAYETTE            PA   TRAINED SPOTTER

            VINYL SIDING AND SHINGLES TORN OFF HOUSE.

&&

EVENT NUMBER PBZ1401335

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind, 1 high wind. Local standard time, as filed.

Strong Wind, Fayette

When
April 29, 8:55 AM EST
Where
Fayette forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.920, -79.647 (the zone’s center; the record gives no point)

A trained spotter reported vinyl siding and some shingles off a home near Hopwood.

Strong Wind, Jefferson

When
April 29, 9:13 AM EST
Where
Jefferson forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
41.128, -78.999 (the zone’s center; the record gives no point)

The 911 call center reported trees down at multiple locations in the county along Route 36.

High Wind, Westmoreland

When
April 29, 11:00 AM EST to 1:00 PM EST
Where
Westmoreland forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$20,000
Reported by
AWOS
Coordinates
40.311, -79.467 (the zone’s center; the record gives no point)

A wind gust to 63 MPH was recorded at the Arnold Palmer Regional Airport in Latrobe, with isolated reports of trees down and some vinyl siding blown off homes in the county.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504960, 504962, 504964.